Skip to main content

LRINEC Score

The Laboratory Risk Indicator for Necrotizing Fasciitis (LRINEC) score uses CRP, WBC, hemoglobin, sodium, creatinine, and glucose to help differentiate necrotizing soft tissue infection from other severe soft tissue infections. It is a risk-support tool for triage urgency and surgical consultation, not a standalone diagnostic test.

Formula: LRINEC = CRP score + WBC score + Hb score + sodium score + creatinine score + glucose score (0-13).

Save your results with a free account

Keep a history of calculations, favorite tools, and access your dashboard anytime.

How It Works

1

Obtain 6 routine laboratory values

Collect CRP (mg/L), WBC count (per mm³), hemoglobin (g/dL), serum sodium (mEq/L), creatinine (mg/dL), and glucose (mg/dL). These are all standard components of a basic metabolic panel, CBC, and CRP — typically available within 1 hour in most emergency departments.

2

Apply scoring thresholds to each variable

Score each variable: CRP ≥150 mg/L = 4 points; WBC 15–25 × 10³/µL = 1 point, WBC >25 = 2 points; hemoglobin 11–13.5 g/dL = 1 point, hemoglobin <11 = 2 points; sodium <135 mEq/L = 2 points; creatinine >1.6 mg/dL = 2 points; glucose >180 mg/dL = 1 point. Maximum total = 13 points.

3

Interpret risk category and guide surgical consultation

LRINEC 0–5 = low risk (<50% probability of NF); LRINEC 6–7 = intermediate risk (50–75%); LRINEC 8+ = high risk (>75%). Critically, a low LRINEC score NEVER rules out necrotizing fasciitis — clinical suspicion always drives the decision to explore surgically.

Who Uses the LRINEC Score

Emergency Department Risk Stratification

Emergency physicians

Use LRINEC to objectively stratify laboratory risk when evaluating severe soft tissue infections where necrotizing fasciitis is on the differential. Scores 8+ provide strong support for urgent surgical consultation and exploration.

Surgical Decision-Making in Uncertain Cases

Surgeons, surgical consultants

In cases where clinical findings are equivocal — moderate skin changes without obvious crepitus — LRINEC score helps quantify laboratory abnormalities to support the decision to proceed to exploratory surgery versus imaging first.

ICU Management of Suspected NF

Intensivists, critical care teams

LRINEC provides an objective severity anchor at presentation for ICU-level necrotizing infection. Serial labs can track post-operative trajectory alongside clinical improvement markers (WBC, CRP normalization, lactate).

Differentiating NF from Severe Cellulitis

Emergency and internal medicine physicians

Severe cellulitis and early NF can present similarly. LRINEC flags the combination of high CRP, anemia, hyponatremia, and renal impairment — a pattern more consistent with the systemic inflammatory response of NF than uncomplicated cellulitis.

Trauma Team Soft Tissue Infection Evaluation

Trauma surgeons

In trauma patients presenting with wound infections, crush injuries, or bite wounds, LRINEC helps triage the depth of concern for necrotizing infection before imaging or direct surgical exploration.

Pro Tips

1

LRINEC was designed to screen, not to rule out NF

The LRINEC score was derived to identify patients at higher probability of NF — it was NOT validated as a rule-out test. Sensitivity in independent validation studies is only 40–68%, meaning many patients with NF have a score below 6. Never use a low LRINEC score to confidently exclude NF when clinical suspicion exists.

2

Clinical suspicion always drives surgical exploration

Pain out of proportion to exam findings, rapid spread of erythema, skin crepitus, bullae formation, and systemic toxicity are the cardinal clinical hallmarks of NF. Any of these features in an ill-appearing patient warrants urgent surgical consultation regardless of LRINEC score.

3

Gas on imaging is pathognomonic for NF

Gas in the soft tissues on plain X-ray or CT scan is pathognomonic for necrotizing infection — this finding alone mandates immediate surgical exploration. CT with IV contrast showing 'dirty fascia' sign (streaking gas along fascial planes) and fascial thickening confirms NF until proven otherwise.

4

CT is the preferred imaging modality if you have time

CT with IV contrast has ~90% sensitivity and ~97% specificity for NF. The 'dirty fascia' sign (ill-defined fascial thickening with gas) is highly specific. However, CT should never delay surgery in clinically obvious or hemodynamically unstable cases — the OR is faster than imaging.

5

Time to surgery is the key outcome determinant

Mortality in NF doubles for each hour of delay to operative debridement in severe cases. If clinical suspicion is high, mobilize the operating room simultaneously while awaiting lab and imaging results — do not wait sequentially.

6

Know the NF subtypes — they affect clinical features

Type I NF is polymicrobial (most common, ~80%), occurs in diabetics and immunocompromised patients, often affects the trunk and perineum (Fournier's gangrene). Type II NF is monomicrobial Group A Streptococcus (most virulent, toxic shock syndrome common). Type III is clostridial gas gangrene or Vibrio vulnificus (marine exposure history key — raw oysters, fish injury).

7

LRINEC 6–7 (intermediate) requires integrated judgment

For intermediate scores, balance laboratory findings with clinical exam. A patient with LRINEC 6 and classic clinical features (crepitus, systemic toxicity, hemorrhagic bullae) should proceed to OR. A patient with LRINEC 6 from early mild abnormalities and only mild cellulitis may be appropriate for CT and close monitoring with serial exams.

8

WBC >25 with pain out of proportion = high suspicion

Even with a low total LRINEC score, the combination of markedly elevated WBC (>25 × 10³/µL) with pain dramatically disproportionate to visible skin findings should raise immediate NF concern — the overall clinical gestalt matters as much as the arithmetic total.

9

Mortality remains high even with optimal management

Mortality in NF approaches 25–35% even with aggressive surgical debridement, broad-spectrum antibiotics, and ICU support. Predictors of worse outcomes include: age >60, truncal involvement, diabetes, Streptococcal toxic shock syndrome, and delayed diagnosis (>24 hours from presentation to surgery).

Common Questions About Your Results

Evidence-Based Methodology

LRINEC Score developed by Wong et al. (Crit Care Med 2004) from 314 patients. High-risk threshold (score 8+) PPV 92%, NPV 96% in the derivation set. Independent validation showed significantly lower sensitivity (40-68%), limiting its role as a rule-out tool. Wall et al. (Am J Surg 2010): sensitivity 68% at threshold 6. Current consensus: LRINEC is an adjunct tool — clinical suspicion drives surgical exploration regardless of score. Bechar et al. (Br J Surg 2017) systematic review confirmed poor sensitivity.

Clinical Content Trust

Last reviewed:
April 21, 2026
Guideline version:
General evidence framework v2026.04
Source set version:
Primary-source set v1

How to Interpret Your Result

LRINEC helps stratify concern for necrotizing soft tissue infection using routine labs. Higher scores increase concern but do not confirm diagnosis, while lower scores do not safely exclude early disease.

Clinical progression, pain severity out of proportion, skin findings, and hemodynamics remain decisive.

When to Use This Tool

Use LRINEC when evaluating severe skin and soft tissue infections where necrotizing fasciitis is a differential diagnosis.

It is most useful as an adjunct to prioritize urgency and prompt surgical consultation.

Limitations

LRINEC has variable sensitivity across studies and should not be used as a rule-out test. False reassurance from low scores can be dangerous.

Definitive diagnosis remains clinical and surgical; do not delay emergent management in high-suspicion cases.

Disclaimer: This tool is for educational and informational purposes only. It is not a substitute for professional medical advice, diagnosis, or treatment. Always consult a qualified healthcare provider with questions about your health.

Changelog

  1. April 21, 2026 · trust-baseline

    Clinical trust metadata enabled for this tool page with structured review/version fields.

Frequently Asked Questions